MAUDE Adverse Event Report: THERAKOS CELLEX PHOTOPHERESIS SYSTEM

THERAKOS CELLEX PHOTOPHERESIS SYSTEM
Model Number NOT APPLICABLE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Weakness (2145); No Code Available (3191)
Date of Event 05/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as a mdr due to the patient's hospitalization.Since this event is associated with the treatment, this mdr will be against the instrument.From the instrument perspective, there was no known instrument malfunction and no instrument issue was alleged by the customer.No service was requested by the customer for this adverse event.No product was returned therefore, a device service history review was performed.The instrument has been located at the customer's site since 13-jul-2018.As part of the review, it was determined that the instrument's last service prior to the event was on 12-mar-2019.During this service the system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.Trends were reviewed for complaint categories, weakness, dysarthria, and cerebrovascular accident: stroke.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: weakness, no code available: dysarthria, and cerebrovascular accident.(b)(4).
 
Event or Problem Description
The customer reported that an extracorporeal photopheresis (ecp) patient experienced weakness, dysarthria, and a cerebrovascular accident (stroke) following a treatment procedure.The customer stated that the patient experienced left-side weakness and dysarthria approximately three hours after the completion of his ecp treatment procedure.The customer reported that the patient's ecp treatment procedure used heparin as the anticoagulant at a 10:1 ratio and this treatment was successfully completed with both blood and treated cells returned to the patient.The customer stated that the patient did not have any issues or complaints prior to their ecp treatment procedure.The customer reported that the patient went to the emergency room and was subsequently admitted.The customer stated that the patient was diagnosed with an ischemic stroke with left hemiparesis (partial weakness on one side of the body), which the customer found odd since the patient never had high blood pressure.The customer reported that the patient's stroke was confirmed through physical assessments, lab tests and a ct scan.The customer stated that no actual clots were seen.The customer reported that there was also no evidence of a deep vein thrombosis (dvt).The customer stated that by the time the patient was admitted to the hospital it was too late for medications to be administered for the patient's stroke, thus the patient was just under observation while he was in the hospital.The customer reported that the patient was discharged from the hospital on (b)(6) 2019.The customer stated that the patient had recovered and was in stable condition.The customer reported that the patient's ecp treatment procedures have been suspended until the patient's hematologist can determine the cause of the patient's stoke.The customer stated that since they were not sure of the cause of the patient's stroke, they could not determine at this time whether the patient's ecp treatment procedures could have caused or contributed to the patient's stroke, weakness, or dysarthria.The customer reported that they had no plans to further evaluate this patient at this time.No product was returned for investigation.

Brand Name
CELLEX PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
THERAKOS
bedminster NJ
MDR Report Key8742025
Report Number2523595-2019-00075
Device Sequence Number1341831
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)171214
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberNOT APPLICABLE
Device Catalogue NumberCELLEX
Device Lot NumberNOT APPLICABLE
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2019
Initial Report FDA Received Date06/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age75 YR